- A potentially life-threatening drug-induced syndrome that results from synaptic increase in serotonin (5-hydroxytryptamine [5-HT]) concentrations and stimulation of peripheral and CNS serotonergic receptors
- Classic triad of symptoms that include mental status changes, neuromuscular hyperactivity, and autonomic instability
- Onset is usually within 24 hours with the majority occurring within 6 hours of exposure to, or change in, dosing of a serotonergic agent. Rarely, reported weeks after discontinuation of serotonergic agents
- It is a concentration-dependent toxicity that can develop in any individual who has ingested drug combinations that synergistically increase synaptic 5-HT.
- Serotonin toxicity occurs in three main settings: (i) therapeutic drug use, which often results in mild to moderate symptoms; (ii) intentional overdose of a single serotonergic agent, which typically leads to moderate symptoms; and (iii) as the result of a drug interaction between numerous serotonergic agents (most commonly, selective serotonin reuptake inhibitors [SSRIs], serotonin noradrenergic reuptake inhibitors [SNRIs], and monoamine oxidase inhibitors [MAOIs]), most often associated with severe serotonin toxicity.
Increased risk through polypharmacy given frequent use of serotonergic analgesics, antibiotics, and antidepressants
- Similar manifestations and management in children and adults
- Consider toxic ingestion of serotonergic agents prescribed to caregivers of pediatric patients.
- Symptoms in neonates may include tremors, increased muscle tone, jitteriness, shivering, feeding/digestive disturbances, irritability, agitation, sleep disturbances, increased reflexes, excessive crying, and respiratory disturbances.
Serotonin levels are increased from baseline during an uncomplicated pregnancy with preeclamptic patients demonstrating a 10-fold increase in serotonin levels.
Seen in approximately 14–16% of SSRI overdose patients
- In a 2008 study, SSRIs were responsible for adverse events in 18.8% of cases, with 55.7% due to intentional causes, 39.5% unintentional, and remainder of causes unknown. 46.6% had symptoms requiring hospitalization, and significant toxic effects occurred in 90 patients with two resultant deaths (1)[A].
- True incidence is unclear due to potential misdiagnosis and unreported mild cases.
Etiology and Pathophysiology
- Increased synaptic 5-HT or agonist concentration as a result of one or more of the following mechanisms: (i) decreased 5-HT breakdown (e.g., MAOI), (ii) decreased 5-HT reuptake (e.g., SSRI), (iii) increased 5-HT agonists (e.g., tryptophan), (iv) increased 5-HT release (e.g., amphetamines), and (v) CYP2D6 and CYP3A4 inhibitors (e.g., erythromycin)
- Risk is mediated in a dose-related manner to the action of 5-HT/5-HT agonists on 5-HT1A and/or 5-HT2A receptors.
- A number of drugs are associated with serotonin syndrome, which usually involves combination with an SSRI. These include SSRIs (e.g., citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline); MAOIs; SNRIs (duloxetine, venlafaxine, desvenlafaxine); tricyclic antidepressants (e.g., amitriptyline, clomipramine); other antidepressants (nefazodone, trazodone, mirtazapine); anxiolytic (buspirone); lithium; triptans; anticonvulsants (divalproex [Depakote]); analgesics (fentanyl, meperidine, pentazocine, tramadol); antibiotics/antivirals (linezolid, tedizolid [weak MAOI], ritonavir); over-the-counter (OTC) cough medications (dextromethorphan); some antipsychotics (risperidone, olanzapine); antiemetics (ondansetron, granisetron); other medications, such as metoclopramide, cyclobenzaprine, L-dopa; dietary supplements (tryptophan); herbal supplements (St. John wort, nutmeg); methylene blue; and drugs of abuse (e.g., methylenedioxymethamphetamine [MDMA], cocaine, D-lysergic acid diethylamide [LSD], amphetamine) (2)[A]
- Recent dose adjustments or overdose of drugs associated with serotonin syndrome
- Comorbid conditions leading to polypharmacy
- The greatest number of adverse events are associated with SSRIs in combination with other substances, and the combination of SSRIs and MAOIs carries the greatest risk of developing serotonin toxicity.
- Consider drug–drug interactions when a multidrug regimen is required and avoid if possible.
- Caution patients about taking SSRIs with OTC medications (e.g., dextromethorphan) or herbal supplements (e.g., St. John wort) prior to consulting a physician.
- Avoid serotonergic agents for nonpsychiatric disorders (e.g., tramadol for pain relief).
There's more to see -- the rest of this topic is available only to subscribers.